Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 23, 2002, 4:34 PM CDT for Langlade County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2002, 4:34 PM CDT (21:34 UTC)
- Expired
- Sep 23, 2002, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Langlade County, WI
The radar
The Green Bay radar (KGRB), 115 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 4:43 PM CDT | Hail 0.75 | Neva, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
092 WUUS53 KGRB 232134 SVRGRB WIC067-232215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 434 PM CDT MON SEP 23 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANGLADE COUNTY IN WISCONSIN * UNTIL 515 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM WAS LOCATED 6 MILES WEST OF ANTIGO. IT WAS MOVING EAST AT 25 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... DEERBROOK BY 445 PM CDT. NEVA BY 450 PM CDT. BRYANT BY 500 PM CDT. IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. LAT...LON 4526 8940 4508 8915 4517 8869 4543 8899 KIECKBUSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:45 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 23, 2:45 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 245 PM CDT MON SEP 23 2002 PRECIP TRENDS THIS EVG...THEN AGAIN LATER IN THE WORK WEEK WILL BE THE MAIN FCST CONCERN. FROST POTENTIAL FOR THE WESTERN COUNTIES TONIGHT WILL ALSO NEED TO BE DETERMINED. CLIPPER SYSTEM WITH IMPRESSIVE S/W TROF WAS MOVG THROUGH W WI...AND WAS PRODUCING NMRS SHOWERS AND A FEW TSRA ACROSS THE N 1/3 OF THE STATE. THE SFC LOW WAS SITUATED ACROSS WC WI...AND WAS MOVG EAST. THE TSRA ACTIVITY WAS ASSOC WITH LLVL CONVG NR THE LOW CENTER...AND THE COMMA HEAD OF THE STG UPPER VORT. EXPECT SHOWERS TO EXIT GRB CWA THIS EVG...WITH A GRADUAL DECREASE IN CLOUDS EXPECTED OVERNIGHT. THE CLOUDS WILL LIKELY LINGER THE LONGEST OVER THE NORTH AND EAST. COLD NNW LLVL FLOW ACROSS WSTRN LK-SUP WILL SUPPORT CLOUD DEVELOPMENT OVER THE NORTHERN COUNTIES UNTIL AFTER MIDNIGHT. ALSO...LLVL MOISTURE AND CLOUDS IN CYCLONIC FLOW WILL PERSIST IN THE EAST UNTIL LATE. THE SFC RIDGE WILL BUILD INTO WSTRN WI LATE TONIGHT...CAUSING WINDS TO DECREASE IN PARTS OF NC/C WI. HOWEVER... DO NOT FEEL THERE WILL BE ENOUGH TIME WITH FAVORABLE RADIATIONAL CONDITIONS TO SUPPORT A WIDESPREAD FROST THREAT. WILL JUST CONTINUE THE MENTION OF PATCHY FROST IN THE WEST. WINDS WILL STAY UP ALL NIGHT ACROSS THE EAST...AND WILL BE QUITE STG OVER THE DOOR PENINSULA...AIDED BY DOWNWARD MOMENTUM TRANSPORT AND LLVL INSTAB OVER THE WARM BAY WATERS. AFTER A DRY DAY ON TUES...PRECIP WILL RETURN WITH A SLOWLY APPROACHING COLD FRONT TUES NGT INTO WEDS. INITIALLY...THE THREAT OF RAIN SHOULD REMAIN OVER NC/C WI...THEN SHIFT EASTWARD ACROSS THE REST OF THE FA WEDS NGT INTO THURS. THE MODELS ARE TRENDING FASTER WITH THE SPEED OF THIS FRONT...SO HAVE PULLED ANY MENTION OF PRECIP OUT OF THE FRIDAY FCST. EFP LOOKS GENERALLY DRY...WITH THE POSSIBLE EXCEPTION OF SAT... WHEN A WEAK UPPER TROF MOVES THROUGH. COORD WITH ARX AND MQT ON FROST POTENTIAL TONIGHT. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 23, 10:58 AM CDT, 5 hours 36 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND EARLY EVENING. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED. ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE OFFICE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, Sep 23, 10:58 AM CDT, 5 hours 36 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND EARLY EVENING. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED. ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE OFFICE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
Special weather statement, Sep 23, 12:00 PM CDT, 4 hours 34 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND EARLY EVENING. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED. ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE OFFICE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
Local storm report, Sep 23, 4:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
424 PM CDT MON SEP 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM MERRILL WI .75 INCH HAIL
09/23/02 LINCOLN
THThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 4:05 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 40 min |
| Sep 23, 5:13 PM CDT | Severe Thunderstorm Warning | GRB | Shawano | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.